Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Wakefield, VA

August 2, 2002Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2002, 1:54 PM EDT for Wicomico County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2002, 1:54 PM EDT (17:54 UTC)
Expired
Aug 2, 2002, 2:35 PM EDT
In force
41 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Wicomico County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS51 KAKQ 021754
SVRAKQ
MDC045-021835-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICOMICO COUNTY IN SOUTHEAST MARYLAND

* UNTIL 235 PM EDT

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CHESAPEAKE HEIGHTS...     
  REMAINING NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REACH...
  EDEN AROUND 205 PM
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$
LAT...LON 3840 7568 3828 7552 3848 7520 3865 7540

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT FRI AUG 2 2002

HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24
HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET
OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO
PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV
NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL
TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN
LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F
(JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT
THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD
CHCS...CERTAINLY NO DROUGHT BUSTER.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 2, 1:30 PM EDT, 24 minutes before
VAZ065>068-070-079>081-087-088-092-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT FRI AUG 2 2002

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES.  THESE STORMS
WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH.  FURTHER STORM
DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO
SOUTHAMPTON COUNTIES THROUGH 330 PM.  BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Aug 2, 1:40 PM EDT, 14 minutes before
MDZ022>024-021845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT FRI AUG 2 2002

...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE...

AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE.
THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT
NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM.  HEAVY
RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING
OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS.  THESE
STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE
SMALL HAIL.

FOSTER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:24 PM EDTSevere Thunderstorm WarningAKQSomerset31 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.